Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 277, NWS Las Vegas, NV

September 12, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2022, 2:55 PM PDT for San Bernardino County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2022, 2:55 PM PDT (21:55 UTC)
Expired
Sep 12, 2022, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Sep 12, 3:43 PM PDTFLASH FLOOD5 Sw Lenwood, CACHP REPORTS FLOODING IN THE AREA. LARGE AMOUNT OF MUD AND DIRT IN THE ROAD AT MAIN ST AND HINKLEY RD.
Sep 12, 5:49 PM PDTFLASH FLOOD3 Ne Nebo Center, CACHP REPORTED THE INTERSECTION OF FORT IRWIN ROAD AND INTERSTATE 15 WAS FLOODED. COUNTY ROADS WAS SETTING UP SIGNS AND PREPARING TO CLOSE THE ROADWAY.
Sep 12, 6:08 PM PDTFLASH FLOOD6 Ne Helendale, CA3 FT OF WATER OVER THE ROAD ON ROUTE 66 AT FRONTIER ROAD. SIDE OF THE ROAD IS ERODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WGUS55 KVEF 122155
FFWVEF
CAC071-130100-
/O.NEW.KVEF.FF.W.0277.220912T2155Z-220913T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
255 PM PDT Mon Sep 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern San Bernardino County in southern California...

* Until 600 PM PDT.

* At 255 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Barstow, Daggett, Owl Canyon Campground, Nebo Center and Lenwood 
  as well as Irwin and Fort Irwin Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3493 11716 3523 11720 3544 11690 3513 11672
      3495 11680 3486 11685 3477 11686 3479 11724

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
2 follow-up statements
450 
WGUS75 KVEF 122229
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
329 PM PDT Mon Sep 12 2022

CAC071-130100-
/O.CON.KVEF.FF.W.0277.000000T0000Z-220913T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
329 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING 
FOR NORTHWESTERN SAN BERNARDINO COUNTY...

At 329 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen mainly along and just to the north of Irwin Road from near 
Barstow north to Fort Irwin Road. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Barstow, Daggett, Owl Canyon Campground, Nebo Center and Lenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3493 11716 3523 11720 3544 11690 3513 11672
      3495 11680 3486 11685 3477 11686 3479 11724

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
171 
WGUS75 KVEF 130057
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
557 PM PDT Mon Sep 12 2022

CAC071-130107-
/O.EXP.KVEF.FF.W.0277.000000T0000Z-220913T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
557 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR 
NORTHWESTERN SAN BERNARDINO COUNTY...

Flooding is no longer expected to pose a threat around the Barstow 
area from the heavy rain that fell earlier this afternoon. Please 
continue to heed any road closures.

LAT...LON 3493 11716 3523 11720 3544 11690 3513 11672
      3495 11680 3486 11685 3477 11686 3479 11724

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:58 PM PDT, 57 minutes earlier.

Area forecast discussion, Sep 12, 1:58 PM PDT, 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
158 PM PDT Mon Sep 12 2022

.SYNOPSIS...A large circulation moving across southern Nevada and
surrounding areas through Tuesday night will produce scattered to
numerous thunderstorms with additional rounds of heavy rain possible.
Southwest flow should finally bring a drying trend the second half
of the week into the weekend.
&&

.SHORT TERM...through Wednesday.

Abundant moisture remains in place and also dynamic support from
from disturbances rotating around the remnant circulation of Kay
will lead to another an active period for showers and thunderstorms
through Wednesday. Storms that were firing early this afternoon were
very efficient rain producers...some dropping a half-inch of rain in
less than 10 minutes. This activity will continue into early this
evening then convection should diminish until early Tuesday morning
as the center of the large upper level circulation crosses southern
Nevada and heads toward southwest Utah. The threat of widespread
showers and thunderstorms will focus over southern Nevada and
northwest Arizona...primarily Lincoln, central/northeast Clark and
northern Mohave counties early Tuesday morning through Tuesday
night. The Flash Flood Watch remains in effect for these areas from
5 AM Tuesday until 5 AM Wednesday. Our area will be on the back side
of the system by Wednesday, but plenty of moisture will remain and
will combine with surface heating leading to another threat of
showers and thunderstorms over areas mainly north and east of Las
Vegas.

.LONG TERM...Thursday through the Weekend.

With residual moisture still in place Thursday, there is a continued
chance for showers and storms as pieces of energy and additional
upper level support from the jet streak move over the area. Moisture
will be on the downward trend though, so expecting lower
precipitation chances and impacts.

By Friday, dry air will be in place over the region. Ensembles show
zero probabilities for PWATS over 1in by Friday afternoon. The
current forecast has no chances for precipitation across the region
Friday through the weekend. Afternoon breezes are possible this
weekend, however impactful winds are not expected at this time.
Temperatures the second half of the week will actually warm slightly
each day, however they will not get much above normal as on
Wednesday we will be starting below normal.

&&

.AVIATION...For Harry Reid...The break in shower/thunderstorm
chances continue through about 20z then increase mainly south
through west of the valley. Storms are expected to initiate over the
higher terrain with a decent shot of moving into the valley mid-late
afternoon. The main impacts from storms today will be associated
with erratic winds and strong gusts to 30 knots, along with the
possibility of CIGS dropping briefly to or below 5k feet and lower
visibility due to moderate-heavy rain. There continues to be a
threat of storms developing in or around the valley during the
overnight hours through about midday Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND are expected to follow similar trends to
KLAS after 20z with shower and thunderstorm chances increasing.
Possible impacts include erratic winds with gusts to 30 kts and low
CIGS at or below 5k feet with potential for a reduction in
visibility to 1-3 SM in moderate or heavy rain. KBIH and KDAG will
see their shower/storm chances increase this afternoon while KEED
and KIFP are expected to remain dry although wind impacts from
thunderstorm outflow is a possibility. Confidence is too low to
include in the TAF.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
AVIATION...Salmen
LONG TERM...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:11 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino3 hr
Sep 12, 1:54 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Sep 12, 3:13 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.